Alert archive / Texas / Tornado Warnings in 2023

Tornado Warning 8, NWS Lubbock, TX

June 21, 2023Dickens County, Motley County, Texas

NWS Lubbock, TX issued this tornado warning at Jun 21, 2023, 8:23 PM CDT for Dickens County, Motley County, Texas. It was in force for 37 min. 12 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2023, 8:23 PM CDT (01:23 UTC)
Expired
Jun 21, 2023, 9:00 PM CDT
In force
37 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Tornado
Observed
Hail
2.75 in

Counties Dickens County, TX, Motley County, TX

The radar

The Lubbock radar (KLBB), 105 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 8:33 PM CDTTORNADO3 E Afton, TX
Jun 21, 8:33 PM CDTTORNADO3 E Afton, TX
Jun 21, 8:33 PM CDTTORNADO3 E Afton, TX
Jun 21, 8:33 PM CDTTORNADO3 Ese Afton, TXRain wrapped tornado reported by off-duty NWS Employee
Jun 21, 8:33 PM CDTTORNADO3 Ese Afton, TXRain wrapped tornado reported by off-duty NWS Employee.
Jun 21, 8:33 PM CDTTORNADO3 Ese Afton, TXRain wrapped tornado reported by off-duty NWS Employee.
Jun 21, 8:53 PM CDTTSTM WND GST 803 Nne Roaring Springs, TX
Jun 21, 8:53 PM CDTTSTM WND GST 803 Nne Roaring Springs, TX
Jun 21, 8:53 PM CDTTSTM WND GST 803 Nne Roaring Springs, TX
Jun 21, 8:53 PM CDTTSTM WND GST 803 N Roaring Springs, TXWest Texas Mesonet Report
Jun 21, 8:53 PM CDTTSTM WND GST 803 N Roaring Springs, TXWest Texas Mesonet Report.
Jun 21, 8:53 PM CDTTSTM WND GST 803 N Roaring Springs, TXWest Texas Mesonet Report.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 7:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.4 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2023-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2522 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2023-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2522 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1886 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.2
Supercell composite
11.3

Open this sounding in Storm Lab

The text

As transmitted.

893 
WFUS54 KLUB 220123
TORLUB
TXC125-345-220200-
/O.NEW.KLUB.TO.W.0008.230622T0123Z-230622T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lubbock TX
823 PM CDT Wed Jun 21 2023

The National Weather Service in Lubbock Texas has issued a

* Tornado Warning for...
  Northeastern Dickens County in northwestern Texas...
  Southeastern Motley County in northwestern Texas...

* Until 900 PM CDT.

* At 822 PM CDT, a confirmed tornado was located 8 miles southeast 
  of Matador, moving southeast at 20 mph.  This storm has a history 
  of producing a tornado in the City of Matador and should remain 
  over mostly rural portions of southeastern Motley county and 
  northeastern Dickens county.

  HAZARD...Damaging tornado and baseball size hail.

  SOURCE...Law enforcement confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Afton and Roaring Springs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 3362 10078 3394 10088 3401 10068 3378 10052
      3372 10052
TIME...MOT...LOC 0122Z 336DEG 18KT 3391 10075 

TORNADO...OBSERVED
MAX HAIL SIZE...2.75 IN

$$

26
2 follow-up statements
575 
WWUS54 KLUB 220136
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
836 PM CDT Wed Jun 21 2023

TXC125-345-220200-
/O.CON.KLUB.TO.W.0008.000000T0000Z-230622T0200Z/
Dickens TX-Motley TX-
836 PM CDT Wed Jun 21 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR
NORTHEASTERN DICKENS AND SOUTHEASTERN MOTLEY COUNTIES...
    
At 835 PM CDT, a confirmed tornado was located 8 miles northeast of 
Afton, or 13 miles southeast of Matador, moving southeast at 20 mph. 
This storm has shown increasing rotation over the past 5   minutes 
and the tornado threat remains high across northeastern Dickens 
county.

HAZARD...Damaging tornado and baseball size hail.

SOURCE...Law enforcement confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Afton and Roaring Springs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 3362 10078 3394 10088 3401 10068 3378 10052
      3372 10052
TIME...MOT...LOC 0135Z 336DEG 18KT 3385 10072 

TORNADO...OBSERVED
MAX HAIL SIZE...2.75 IN

$$

26
381 
WWUS54 KLUB 220144
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
844 PM CDT Wed Jun 21 2023

TXC125-345-220200-
/O.CON.KLUB.TO.W.0008.000000T0000Z-230622T0200Z/
Dickens TX-Motley TX-
844 PM CDT Wed Jun 21 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR
NORTHEASTERN DICKENS AND SOUTHEASTERN MOTLEY COUNTIES...
    
At 843 PM CDT, a confirmed tornado was located 7 miles east of 
Afton, or 13 miles northeast of Dickens, moving south at 25 mph. 
This tornado will remain over rural portions of Dickens county.  

HAZARD...Damaging tornado and baseball size hail.

SOURCE...Law enforcement confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Afton and Roaring Springs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 3362 10078 3394 10088 3401 10068 3378 10052
      3372 10052
TIME...MOT...LOC 0143Z 338DEG 21KT 3378 10069 

TORNADO...OBSERVED
MAX HAIL SIZE...2.75 IN

$$

26

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this tornado warning went out at Jun 21, 6:40 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jun 21, 6:40 PM CDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
640 PM CDT Wed Jun 21 2023

...New AVIATION...

.SHORT TERM...
(This evening through Thursday)
Issued at 218 PM CDT Wed Jun 21 2023

Ridging continues to persist over the Central U.S. A MCS dissipated
across Oklahoma earlier this morning dragging an outflow boundary
southward across the Texas Panhandle. Expected interaction between
the outflow and a dryline that stretches from Amarillo to Lake Alan
Henry appears to be the best focus for convective initiation later
this afternoon and evening. Unseasonably high dewpoints in the upper
70s are dominating the moist sector with a sharp gradient noted to
the west of the dryline. Model guidance suggests forcing from the
dryline may be enough to break the cap and initiate convection by
late afternoon in the eastern South Plains/ western Rolling Plains
where moisture advection has been maximized. 50 kt westerly winds
aloft with nearly 20 kt southeasterly winds at the surface in the
east of our CWA indicate enough shear to support organized
thunderstorms. Ample CAPE too is available for intense storms to
develop if the cap is broken which is still suggested in most
model soundings. Softball sized hail and 80mph winds remain the
main threats. A tornadoes or two cannot be ruled out with the
stronger activity particularly in the extreme southeastern Texas
Panhandle and northern Rolling Plains.

Once storms have moved out of our CWA overnight, tomorrow morning
should remain fairly tranquil.  Continuing on the pattern of this
morning, with RH values near 100% across the Rolling Plains, have
made mention of patchy fog.  At this point, I don't anticipate dense
fog unless we get quite substantive rainfalls and cooler advect. ion
in the wake of the convective activity. For tomorrow, we are
advertising somewhat cooler temperatures than today (closer to the
century mark in areas where we are seeing 105-109 this afternoon)
thanks to a 20 or so meters in height falls though the past two days
have seen some surprises with highs. Still, trended Max T values
toward the high side of guidance based on these trends.  A bigger
question is the prospect for thunderstorm activity again in our
eastern counties on Thursday afternoon.  With the cooler
temperatures, and no substantive cooling aloft, one would expect
less precipitation opportunity than today though forecast soundings
do hint at an environment close to CI.  A stout capping inversion
appears to remain in place up near CDS with some degree of an EML
indicated.  This looks to be a stretch, but airmass modification
with top-down moistening may be the mechanism that provides such an
opportunity.  Confidence in storm development in the east is meager
at best and areas west of the escarpment should remain dry.

&&

.LONG TERM...
(Thursday night through next Tuesday)
Issued at 218 PM CDT Wed Jun 21 2023

Very hot temperatures will remain the focus of the forecast period
as a strong upper level high is progged to expand northward this
weekend, becoming centered near the Big Bend on Sunday, toward
northwest Texas on Tuesday, and then toward the Metroplex on
Wednesday. Through the his period, the expansive ridge will extend
from Arizona to Louisiana while heights consistently range from 594
to 597 dam at the 500 mb level. This should result in high
temperatures in the Saturday through Wednesday period in a range
mostly from the upper 90s to near 110 again. Before then, late day
and evening thunderstorms will remain a possibility along and east
of the dryline as a series of upper level short wave troughs migrate
through the northern end of the upper ridge and give some support to
the diurnally driven convection. Precip chances will remain low both
days with a slight chance mention sufficing at this time.

&&

.AVIATION...
(00Z TAFS)
Issued at 634 PM CDT Wed Jun 21 2023

Severe thunderstorms will be possible at KCDS this evening as
storms slowly move to the southeast. Large hail, gusty and erratic
winds, and frequent lightning will be possible with any
thunderstorm. Thunderstorms should dissipate by 04z. Late tonight
into early Thursday morning MVFR to IFR ceilings will expand from
north to south and potentially impact all three TAF sites. These
low ceilings should dissipate late tomorrow morning with VFR
conditions expected thereafter.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for TXZ034-035-040>042.

&&

SHORT TERM...26
LONG TERM....07
AVIATION...58
Hazardous weather outlook, Jun 21, 11:10 AM CDT, 9 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1110 AM CDT Wed Jun 21 2023

TXZ021>044-221615-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1110 AM CDT Wed Jun 21 2023

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Severe thunderstorms are possible later this afternoon and evening
east of a dryline expected to stall near the edge of the Caprock. If
a strong cap can be overcome, supercell storms are likely and could
produce giant hail to softball size and wind gusts around 80 mph.
Although unlikely, a tornado is also possible.

Additionally, expected temperatures of 105 to 109 this afternoon have
prompted a heat advisory for the southeastern South Plains.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance of thunderstorms Thursday and Friday during the
afternoon/evening hours, mainly off the Caprock.

Triple-digit heat will return by this weekend and looks to
continue well into next week with potential for heat advisories.

In the hours before

Local storm report, Jun 21, 8:14 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Lubbock TX
814 PM CDT Wed Jun 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 PM     Tornado          Matador                 34.02N 100.82W
06/21/2023                   Motley             TX   Law Enforcement

            Damage reported in the city of Matador.

&&

Event Number LUB2300515

jwj
Local storm report, Jun 21, 8:20 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Lubbock TX
820 PM CDT Wed Jun 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     Hail             Matador                 34.02N 100.82W
06/21/2023  E2.75 inch       Motley             TX   Emergency Mngr

            Baseball size hail reported in Matador

&&

Event Number LUB2300516

jwj

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 7:25 PM CDTSevere Thunderstorm Warning Considerable damage threatLUBBriscoe, Floyd, Hall, Motley50 min
Jun 21, 7:45 PM CDTSevere Thunderstorm Warning Considerable damage threatLUBBriscoe, Hall33 min
Jun 21, 7:56 PM CDTTornado WarningLUBDickens, Motley34 min
Jun 21, 8:55 PM CDTSevere Thunderstorm Warning Destructive damage threatLUBDickens, Motley24 min
Jun 21, 8:55 PM CDTTornado Warning Tornado observedConsiderable damage threatLUBCottle, Dickens, King65 min
Jun 21, 9:12 PM CDTSevere Thunderstorm Warning Considerable damage threatLUBFloyd, Motley33 min
Jun 21, 9:40 PM CDTSevere Thunderstorm Warning Considerable damage threatLUBDickens, Motley35 min
Jun 21, 9:41 PM CDTTornado WarningLUBDickens, Kent, King, Stonewall49 min
Jun 21, 9:50 PM CDTSevere Thunderstorm Warning Considerable damage threatLUBCrosby, Dickens, Garza, Kent55 min
Jun 21, 9:51 PM CDTSevere Thunderstorm Warning Considerable damage threatLUBCrosby, Dickens, Garza, Kent54 min
Jun 21, 10:15 PM CDTTornado WarningLUBKent, Stonewall45 min
Jun 22, 5:47 PM CDTSevere Thunderstorm WarningLUBChildress41 min

Nearby

Tornado Warnings in Texas, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.